Alert archive / Michigan / River Flood Warnings in 2018

River Flood Warning 3, NWS Gaylord, MI

February 21, 2018Gladwin County, Michigan

NWS Gaylord, MI issued this river flood warning at Feb 21, 2018, 4:16 AM EST for Gladwin County, Michigan. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Feb 21, 2018, 4:16 AM EST (09:16 UTC)
Expired
Feb 22, 2018, 2:15 AM EST
In force
22 hr
Issued by
NWS Gaylord, MI
Flood severity
Major

County Gladwin County, MI

The radar

The NCL Michigan radar (KAPX), 105 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tobacco River at Beaverton (BVTM4). The gauge peaked at 12.73 ft at Feb 21, 2018, 9:00 AM EST.

actionminormoderate5101502/2102/2202/23
Action stage
10 ft
Minor stage
12 ft
Moderate stage
14 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04152500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

013 
WGUS43 KAPX 210916
FLWAPX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Gaylord MI
416 AM EST Wed Feb 21 2018

...The National Weather Service in Gaylord has issued a flood warning
for the following rivers in Michigan...

  Tobacco River at Beaverton AFFECTING Gladwin County

.Recent heavy rain and runoff from snowmelt will continue to result 
in water rises on the Tobacco River at Beaverton through this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...

Persons along the river should take steps to protect property 
from rising water levels.

The National Weather Service in Gaylord will issue another statement 
on this flooding situation as new information becomes available.

&&

MIC051-212116-
/O.NEW.KAPX.FL.W.0003.180221T0916Z-180222T0228Z/
/BVTM4.3.ER.180221T0843Z.180221T1200Z.180221T2028Z.NR/
416 AM EST Wed Feb 21 2018

The National Weather Service in Gaylord has issued a 

* Flood Warning for 
  The Tobacco River at Beaverton.
* until this evening....
* At  3:00 AM Wednesday the stage was 11.8 feet.
* Flood stage is 12.0 feet.
* Record flooding is forecast.
* Forecast...Rise above flood stage by early this morning and 
  continue to rise to near 13.0 feet by this morning.the river will 
  fall below flood stage by late this afternoon.
* Impact...At 12.0 feet...Flooding occurs along left bank. Minor 
  flooding of land and homes in immediate vicinity of gage.

 
&& 
 
                   FLD      OBSERVED               FORECAST 7AM
LOCATION           STG    STG  DAY  TIME       Thu     Fri     Sat

Tobacco River
  Beaverton         12   11.8  Wed 03 AM       9.2     6.8     6.0


&&


LAT...LON MISSING




$$
2 follow-up statements
122 
WGUS83 KAPX 211428
FLSAPX


Flood Statement
National Weather Service Gaylord MI
928 AM EST Wed Feb 21 2018

...The flood warning continues for the following rivers in 
Michigan...

  Tobacco River at Beaverton AFFECTING Gladwin County

.Recent heavy rain and runoff from snowmelt will continue to result 
in water rises on the Tobacco River at Beaverton through this
morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...

Persons along the river should take steps to protect property 
from rising water levels.

The National Weather Service in Gaylord will issue another statement 
on this flooding situation as new information becomes available.

&&

MIC051-220228-
/O.CON.KAPX.FL.W.0003.000000T0000Z-180222T0228Z/
/BVTM4.1.ER.180221T0911Z.180221T1400Z.180221T2028Z.NR/
928 AM EST Wed Feb 21 2018

The Flood Warning continues for
  The Tobacco River at Beaverton.
* until this evening.
* At  9:00 AM Wednesday the stage was 12.7 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 12.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  late this afternoon.
* Impact...At 12.0 feet...Flooding occurs along left bank. Minor 
  flooding of land and homes in immediate vicinity of gage.

 
&& 
 
                   FLD      OBSERVED               FORECAST 7AM
LOCATION           STG    STG  DAY  TIME       Thu     Fri     Sat

Tobacco River
  Beaverton         12   12.7  Wed 09 AM       9.8     7.2     6.2


&&


LAT...LON MISSING




$$
443 
WGUS83 KAPX 220101
FLSAPX


Flood Statement
National Weather Service Gaylord MI
801 PM EST Wed Feb 21 2018

...The flood warning continues for the following rivers in ...

  Tobacco River at Beaverton AFFECTING Gladwin County

.Significant water rises on the Tobacco River at Beaverton
from recent heavy rain and snow melt, are expected to slowly 
recede. However, high water levels are expected to remain
overnight. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...

Persons in the warned area should take steps to protect property
from the rising water levels.

The National Weather Service in Gaylord will issue another 
statement on this flooding situation as new information becomes
available.

&&

MIC051-220715-
/O.EXT.KAPX.FL.W.0003.000000T0000Z-180222T0715Z/
/BVTM4.1.ER.180221T0911Z.180221T1400Z.180222T0115Z.NR/
801 PM EST Wed Feb 21 2018

The Flood Warning continues for
  The Tobacco River at Beaverton.
* until late tonight.
* At  7:00 PM Wednesday the stage was 12.2 feet.
* Minor flooding is occurring and Nonflood flooding is forecast.
* Flood stage is 12.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  this evening.
* Impact...At 12.0 feet...Flooding occurs along left bank. Minor 
  flooding of land and homes in immediate vicinity of gage.

 
&& 
 
                   FLD      OBSERVED               FORECAST 7AM
LOCATION           STG    STG  DAY  TIME       Thu     Fri     Sat

Tobacco River
  Beaverton         12   12.2  Wed 07 PM       7.5     6.3     5.7


&&


LAT...LON MISSING




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this river flood warning went out at Feb 21, 3:33 AM EST, 43 minutes earlier.

Area forecast discussion, Feb 21, 3:33 AM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
333 AM EST Wed Feb 21 2018

.NEAR TERM...(Today through Tonight)
Issued at 252 AM EST Wed Feb 21 2018

...Drier and colder...

High Impact Weather Potential...Ongoing hydro issues across lower
Michigan.

Pattern Synopsis/Forecast...Surface low pressure continues to
advance up into Ontario/Quebec with attending sharp cold front
trailing southwestward and just about to clear SE lower Michigan
as of 06Z. Strongest mid level deformation/F-gen processes and
ongoing axis of precip trails behind the surface front...running
from Texas...up through the Midwest then crosses central/southern
lower Michigan. Still raining across the SE counties...although
precip axis should finally shift out of those counties around
daybreak. Temperatures have fallen to at or below freezing back
across the rest of the CWA. Trailing shallow moisture and flow off
the lakes has managed to produce some -FZDZ and/or light snow
showers during the overnight hours...especially in the higher
terrain.

Upstream...Strong high pressure is building across the
central/northern plains this morning along with a colder/much
drier airmass that is now edging into the western Great Lakes.
Surface high...cold/dry air will build through the state
today/tonight bringing a quieter stretch of weather.

Primary Forecast Concerns...ongoing areal and river flooding.

Will probably have to keep some PoPs in the forecast very early
on as back edge of post frontal precip axis slips out of the SE
counties AND we get some nuisance shallow lake induced precip in
the snowbelt areas. But incoming strong high pressure/subsidence
and dry air will eventually win out and bring a diminishing trend
to cloud cover as we go through day. Surface temps will continue
to fall off heading into the morning hours. And with continuing
cold advection through the day...don't expect they will move
upward very much even with increasing sun. Clearing skies heading
into tonight along with diminishing winds will result in a rather
cold night. We may get some increasing mid and high cloud cover
trying to sneak into the southern counties overnight. but single
digit to the teens low temperatures should be easily attainable.

Hydro concerns. Various rivers/streams continue to rise especially
in the SE part of the CWA where highest rainfall amounts have
occurred. River flood warnings will of course remain in effect for
the next few days and there may be a few more added. Ongoing
flood warning for the SE counties expires at 1415Z this morning
which is probably a bit premature given the reported localized
flooding/standing water issues south of the M-55 corridor.
Temperatures down that way will fall to at or below freezing this
morning which may help alleviate flooding issues. But for
now...plan to extend the flood warning out at least through the
day and allow day shift to gather reports from down that way.

&&

.SHORT TERM...(Thursday through Friday)
Issued at 332 AM EST Wed Feb 21 2018

...Dry Thursday, Mixed Precipitation Friday...

High Impact Weather Potential...Mixed precipitation again will
produce some icing and light snow amounts.

Pattern Synopsis/Forecast...The core of the sfc high is over the
Upper Great Lakes at 12z/Thu and slowly moves off to the east
through the day. At 00z/Fri, the high continues move east, and keeps
the weather clear through 06z/Fri. It isn't until after 06z, that
the next system begins to move into the region. It looks like the
main precipitation doesn't move into the forecast area until after
09z/Fri, and it should start as all snow. However the warm air
aloft, looking at the 850 mb temperatures there should be a decent
warm nose aloft ahead of the sfc warm air. The NAM shows that the
sfc wind will still be originating out of a relative cold air mass
to the SE  of the forecast area, so it looks like Freezing rain could
be the main threat in the locations in the eastern half of the
forecast area. Models, at least through 18z keep the warm air aloft
in the eastern half of the forecast area, although the ECMWF begins
to pull the cold air in the northwest at 850 mb down over the region
during the early evening, changing things to snow, just as the event
is ending with the dry air in the 700-500 mb layer quickly drying to
<20% by 00z/Sat. This dries things out overnight.

Primary Forecast concerns...Again the P-type will be the challenge
as we get another battle for freezing/frozen precipitation with the
warm air aloft. This looks to be a quick event, which will probably
save us from having a prolonged ice event. Nevertheless, it still
looks good for an advisory level event with many locations east of
I-75 receiving 0.05 to 0.10" of ice through the morning hours at the
least.

&&

.LONG TERM...(Friday night through Tuesday)
Issued at 332 AM EST Wed Feb 21 2018

...Above normal temperatures into Early Next Week...

Extended (Saturday through Tuesday)...It's good news, bad news time.
first the good news. Temperatures through days 4-7 will remain above
normal as the 500 mb jet looks to venture a little more to the
north. With that being said, the bad news is that Saturday/Sunday,
will feature another mixed precipitation event. The sfc low on the
GFS remains fairly deep, while the ECMWF is still remaining  a bit
weaker. As was said yesterday, the GFS being stronger looks to pull
more warm air into the region so that rain/Freezing rain could be an
issue again, while the weaker ECMWF would have some mixed
precipitation, but there is a better chance that the issue would be
freezing rain/snow. Once the system is out of the region, there is a
couple of weaker, trailing systems move through Sunday/Monday and
then Tuesday/Wednesday although timing on the specifics will be low
confidence, especially after Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1145 PM EST Tue Feb 20 2018

Back edge of the widespread rain will exit NE Lower Michigan
overnight as a cold front pushes east of our region. Residual MVFR
conditions overnight and will eventually return to VFR on
Wednesday as high pressure and drier low level air build into the
region. NW winds will strengthen to 10 to 20 kts with some higher
gusts expected.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
&&

NEAR TERM...BA
SHORT TERM...JL
LONG TERM...JL
AVIATION...MR
Hazardous weather outlook, Feb 21, 4:03 AM EST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
403 AM EST Wed Feb 21 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-221100-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
403 AM EST Wed Feb 21 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Flooding issues will continue to impact the M-55 corridor and
areas south. See ongoing areal and river flood warnings for
details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There may be mixed precipitation late Thursday night into Friday
across portions of northern Michigan. Another round of mixed
precipitation is possible across the outlook area Saturday night
into Sunday.

River flooding issues will persist along and south of the M-55
corridor through Friday. See ongoing river flood warnings for
details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report flooding and rainfall amounts
to the National Weather Service. Reports may be made one of three
ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 7:43 PM ESTRiver Flood WarningAPXWexford35 hr

Nearby

River Flood Warnings in Michigan, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.